Food & Diet

Watch Out! These Foods Interact Badly with Prescription Drugs

By  | 

Obviously, you should never take or combine medications without consulting your physician. You certainly know that, when combined, certain drugs can interact badly, but did you know there are foods that are known to react awfully in combination with certain medication?

Just like drugs, food products also have their basic components which don’t work well with certain drug components. So, watch out for these food-medication combos, as it might render your prescription drugs useless or even cause you more severe medical problems.

1. Meat and Antidepressants

Check the instruction manual for your antidepressants, because if they belong to the class of monoamine oxidase inhibitors, then combining them with products rich in amino-acids (tyramine to be more specific) may cause life threatening complications.

Unfortunately, the list goes beyond meat and if you are on monoamine oxidase inhibitors you should avoid red wine, sauerkraut, hot dogs, various types of cheese, soy sauce, and draft beer as well. The only good news is that you can still drink white wine and bottled beer.

2. Dairy and Antibiotics

Combining dairy products and antibiotics will prevent the absorption of the drug and lower your immune system’s defense mechanism. If you get a prescription drug to treat acne or infections, ask your physician if the medication belongs to the class of fluoroquinolones or tetracyclines. Antibiotics belonging to these classes interact badly with milk, Greek yoghurt, and cheese.

DO NOT eat these products 2 hours before and after taking your antibiotic.

3. Walnuts and Thyroid Drugs

Walnuts should never be combined with thyroid drugs, such as levothyroxine (synthroid, levothroid, and levoxyl). And not just walnuts – cottonseed meal, soybean flour, and any high-fiber food can prevent your body from absorbing those medications.

ADVERTISEMENTS

The instructions usually recommend taking the medicine 30 minutes before breakfast, but one study found that these drugs are better absorbed when taken at bedtime. If you have a high-fiber diet, this could be the solution for you.

4. Apple/Grapefruit Juice and Allergy Medicine

If you are taking allergy medicine, then you should NOT drink apple, grapefruit or orange juice at least 4 hours after taking it.

These juices prevent a certain peptide from transporting the drug into your bloodstream, thus lowering the effectiveness of the medication for as much as 70 percent. We recommend you not mix these juices with antibiotics, thyroid drugs, and asthma medicine as well.

Grapefruit juice in particular interacts badly with cholesterol drugs such as lovastatin (Mevacor) and atorvastatin (Lipitor). When it comes to cholesterol drugs, grapefruit juice may raise the level of the drug in the bloodstream, thus increasing the risk of side effects.

5. Cinnamon and Warfarin

Warfarin is a blood thinner used to prevent or treat blood cloths. People who take warfarin should keep their vitamin K levels stable and need to eat as much as green leafy vegetables as possible, but by all means should NOT eat cinnamon in combination with this drug. Cinnamon contains high levels of coumarin, a compound which may further thin the blood and cause liver damage.

6. Black Licorice and Digoxin
Black licorice should never be combined with digoxin (or lanoxin), which is used to treat abnormal heartbeat and heart failure. A component of black licorice (glycyrrhizin) may cause irregular heart rhythms and in some extreme cases it may even cause death in combination with digoxin.
Be careful and look for labels – sometimes candy is just licorice-flavored (and thus safe for you), so search for ‘licorice extract’. Some other drugs you don’t want to mix with black licorice are blood thinners, blood-pressure medications, birth-control pills, and pain relievers as well.

7. Chocolate and Ritalin
Chocolate, especially the dark kind, may contain all sorts of stimulants such as caffeine and theobromine, which can be found in cocoa. These compounds may interact badly with Ritalin and cause erratic behavior and seizures.
If you notice you have been feeling agitated and irritable when you mix chocolate and Ritalin, maybe you should think about moving dessert for a little later.

ADVERTISEMENTS